Tornadoes · United States · Texas · 2008
EF0 tornado, Twichell, Texas, June 15, 2008
This EF0 tornado ran 1.3 miles across Ochiltree County on June 15, 2008, touching down at 7:10 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 15, 2008
- Touchdown
- 7:10 PM CDT (00:10 UTC)
- Lifted
- 7:15 PM CDT (00:15 UTC)
- On the ground
- 5 minutes
- Path length
- 1.3 miles (2.1 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Ochiltree County
- Touchdown point
- 36.470, -100.650
- Lift-off point
- 36.457, -100.634
- Record number
- 0806151810-01
What the Weather Service recorded
Severe thunderstorms moved across the eastern Texas Panhandle during the late afternoon and early evening hours producing large hail and an isolated tornado. No damage or injuries were reported.
The tornado developed six miles west northwest of Booker and traveled southeast where it dissipated near Texas State Highway 15...six miles west of Booker. The tornado remained over open country and no damage or injuries were reported. The tornado path length and path width were estimated.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
0 minutes of warning. NWS AMA issued a tornado warning for this county at 00:10 UTC, 0 minutes before the tornado touched down, in force until 01:00 UTC.
The county was under a severe thunderstorm watch, issued at 00:01 UTC and running to 01:51 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 00:01 UTC | 01:51 UTC | Severe Thunderstorm Watch | AMA |
| 00:08 UTC | 01:16 UTC | Severe Thunderstorm Warning | AMA |
| 00:10 UTC | 01:00 UTC | Tornado Warning | AMA |
| 00:52 UTC | 01:22 UTC | Severe Thunderstorm Warning | AMA |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:01 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the tornado touched down at Jun 15, 6:43 PM CDT, 27 minutes earlier.
Area forecast discussion, Jun 15, 6:43 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 643 PM CDT SUN JUN 15 2008 .AVIATION... COLD FRONT OVER KAMA...AND ANOTHER FRONT SCHEDULED TO MOVE ACROSS THE PANHANDLE AVIATION SITES ON MONDAY MORNING. NUNEZ && .PREV DISCUSSION... /ISSUED 233 PM CDT SUN JUN 15 2008/ DISCUSSION... IT APPEARS THAT MOTHER NATURE HAS ANOTHER ROUND OF AFTERNOON/EVENING CONVECTION IN STORE FOR THE PANHANDLES TODAY. THE KAMA 88D LOOP IS RATHER INTERESTING AT THE MOMENT...DEPICTING MULTIPLE SURFACE BOUNDARIES ACROSS THE AREA. ONE BASICALLY ALONG THE CAPROCK MOVING TO THE WEST...A PSEUDO DRYLINE FROM NEAR SPEARMAN...TO KBGD...TO KAMA AND YET ANOTHER EXTENDING FROM THE EASTERN OK PANHANDLE TO TO NEAR KDHT. THESE BOUNDARIES ARE ORIENTED IN A GENERAL CYCLONIC FASHION INDICATING FAIRLY STRONG LOW LEVEL CONVERGENCE ACROSS THE FORECAST AREA. PER THE RUC ANALYSIS ON THE SPC WEBSITE...SBCAPE VALUES IN EXCESS OF 2500 J/KG ARE PRESENT ACROSS THE SOUTHEAST PANHANDLE WITH THE CAP NEARLY GONE /AS INDICATED BY THE CUE FIELD GOING UP ALONG THE DRYLINE. SHEAR VALUES ACROSS THE CENTRAL PANHANDLES APPEAR MARGINAL BUT INCREASE TO 45KTS OR GREATER ACROSS THE EASTERN TX PANHANDLE. THIS SHOULD SUPPORT SUPERCELLULAR CONVECTION ONCE STORMS FIRE. IN ADDITION...THE 18Z KAMA RAOB SHOWED VERY STEEP LAPSE RATES FROM H7 TO H5. THIS CONVECTION SHOULD DIE OFF RATHER QUICKLY AFTER SUNSET GIVEN TH LACK OF LARGE SCALE FORCING...BUT WE COULD SEE SOME REDEVELOPMENT OVERNIGHT AS THE MOISTURE SURGES BACK INTO THE AREA AND WINDS DEVELOP THE UPSLOPE COMPONENT. A COLD FRONT IS FORECAST TO PUSH INTO THE PANHANDLES LATE TONIGHT AND EARLY MONDAY. THIS WILL RESULT IN WIND SHIFTING TO THE NORTHEAST. ONE WOULD THINK THIS WOULD LEAD TO COOLER TEMPS...BUT THE NAM CONTINUES TO FORECAST HIGHS IN THE LOW/MID 90S FOR MOST OF THE TX PANHANDLE. THE GFS SOLUTION LOOKS MUCH MORE IN LINE WITH THE CURRENT THINKING SO THE MAV NUMBERS HAVE GENERALLY BEEN FOLLOWED...ALTHOUGH I DID BUMP THE SOUTHERN TX PANHANDLE NUMBERS UP SLIGHTLY. THE OTHER ISSUE FOR MONDAY WILL BE PRECIP. I DO THINK THERE WILL BE CONVECTION AROUND ON MONDAY BUT THE COVERAGE DOES NOT LOOK TO BE ALL THAT HIGH. I RETAINED LOW POPS ACROSS THE NORTH DURING THE MORNING HOURS AND BROUGHT THEM SOUTH DURING THE AFTERNOON...BUT NOT QUITE AS FAR SOUTH AS AMARILLO. POPS WERE CARRIED THROUGH THE NIGHT FOR MOST AREAS AS WELL. SOME OF THESE STORMS MAY BECOME SEVERE. ON TUESDAY...THE COLD FRONT IS EXPECTED TO LIFT NORTH WITH SOUTHERLY WINDS RETURNING TO THE PANHANDLES. WITH ABUNDANT LOW LEVEL MOISTURE...CONVECTION CANNOT BE RULED OUT ONCE AGAIN. LOW POPS WERE RETAINED FOR THIS PERIOD. A BETTER CHANCE OF STORMS WILL BE TUESDAY NIGHT AS A SHORTWAVE EMBEDDED IN THE NORTHWESTERLY FLOW ALOFT IS FORECAST TO MOVE ACROSS THE PANHANDLES. POPS WERE INCREASED TO 40/50 PERCENT FOR THIS PERIOD. ONCE AGAIN...A FEW STORMS MAY BECOME SEVERE. BY WEDNESDAY...IT APPEARS THAT WE WILL ENTER A PERIOD OF GENERALLY DRY DAYS WITH EVENING CONVECTION POSSIBLE AS THUNDERSTORMS FROM THE HIGH TERRAIN ADVECT INTO THE PANHANDLES AFTER 00Z. THESE POPS WERE CARRIED WEDNESDAY AND THURSDAY NIGHTS WITH DAYTIME TEMPS WARMING BACK INTO THE 90S. BY FRIDAY...THE INFLUENCE OF THE MID/UPPER RIDGE IS EXPECTED TO INCREASE ENOUGH TO KEEP THE FORECAST DRY. NOT TO SAY THAT NO CONVECTION WILL OCCUR...BUT COVERAGE WILL BE LIMITED NONETHELESS. MAX TEMPS BY THIS TIME MAY BE APPROACHING THE 100 DEGREE MARK. MEX VALUES WERE FOLLOWED OVER THE WEEKEND. JOHNSON FIRE WEATHER... FIRE WEATHER CONCERNS THROUGH MIDWEEK WILL BE LIMITED TO THIS AFTERNOON ACROSS THE WESTERN TEXAS PANHANDLE. A DRYLINE HAS MOVED INTO THE CENTRAL TX PANHANDLE...RESULTING IN RH VALUES OF 15 PERCENT OR LESS ACROSS THE WEST. HOWEVER...WIND SPEEDS WILL GENERALLY REMAIN BELOW 15 MPH. THUS...CRITICAL FIRE WEATHER CONDITIONS ARE NOT EXPECTED. A FIRE DANGER STATEMENT IS IN EFFECT FOR THIS REASON THROUGH THIS EVENING. JOHNSON && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 17/08
Hazardous weather outlook, Jun 15, 1:00 PM CDT, 6 hours 10 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT SUN JUN 15 2008 OKZ001>003-TXZ001>020-161100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT SUN JUN 15 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THUNDERSTORMS ARE EXPECTED TO FORM NEAR AND EAST OF A SURFACE TROUGH THAT WILL BE POSITIONED FROM PALO DURO CANYON STATE PARK TO TURPIN OKLAHOMA THIS AFTERNOON AND EVENING. THE AIR MASS EAST OF THE TROUGH WILL BE MOIST AND UNSTABLE LEADING TO A CHANCE OF THUNDERSTORMS. SOME OF THESE STORMS COULD BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS MONDAY THROUGH TUESDAY NIGHT...AND THEN AGAIN ON WEDNESDAY AND THURSDAY NIGHTS ACROSS MOST SECTIONS OF THE PANHANDLES. ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD MONITOR WEATHER CONDITIONS THROUGH THE UPCOMING WEEK AND BE PREPARED FOR POSSIBLE ACTIVATION. SP
In the hours before
Special weather statement, Jun 15, 3:54 PM CDT, 3 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 354 PM CDT SUN JUN 15 2008 TXZ013-014-018-019-152200- ARMSTRONG TX-CARSON TX-DONLEY TX-GRAY TX- 354 PM CDT SUN JUN 15 2008 ...STRONG THUNDERSTORM IN NORTHEASTERN ARMSTRONG...SOUTHEASTERN CARSON...NORTHWESTERN DONLEY AND SOUTHWESTERN GRAY COUNTIES... AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES NORTH OF GOODNIGHT MOVING EAST AT 10 MPH. PEOPLE IN NORTHEASTERN ARMSTRONG...SOUTHEASTERN CARSON...NORTHWESTERN DONLEY AND SOUTHWESTERN GRAY COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. SP
Local storm report, Jun 15, 4:44 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
444 PM CDT SUN JUN 15 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0443 PM HAIL 16 N CLARENDON 35.17N 100.89W
06/15/2008 E0.75 INCH DONLEY TX PUBLIC
&&
EVENT NUMBER 00591
BILODEAUSpecial weather statement, Jun 15, 4:44 PM CDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 444 PM CDT SUN JUN 15 2008 OKZ003-152245- BEAVER OK- 444 PM CDT SUN JUN 15 2008 ...STRONG THUNDERSTORM IN NORTHERN BEAVER COUNTY... AT 444 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTH OF FLORIS MOVING EAST AT 29 MPH. PEOPLE IN NORTHERN BEAVER COUNTY...INCLUDING THE CITY OF BEAVER... SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 15, 5:33 PM CDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 533 PM CDT SUN JUN 15 2008 TXZ014-015-019-020-152330- COLLINGSWORTH TX-DONLEY TX-GRAY TX-WHEELER TX- 533 PM CDT SUN JUN 15 2008 ...STRONG THUNDERSTORM IN WESTERN COLLINGSWORTH...NORTHEASTERN DONLEY...SOUTHEASTERN GRAY AND SOUTHWESTERN WHEELER COUNTIES... AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES SOUTH OF ALANREED MOVING EAST AT 15 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. THIS STORM WILL MOVE NEAR GREENBELT LAKE. BOATERS ON THE LAKE SHOULD RETURN TO SHORE AND SEEK SHELTER IMMEDIATELY...AND PERSONS ALONG THE SHORE AND NEAR THE LAKE SHOULD SEEK SHELTER FROM STRONG WINDS...SMALL HAIL...AND DANGEROUS LIGHTNING. PEOPLE IN WESTERN COLLINGSWORTH...NORTHEASTERN DONLEY...SOUTHEASTERN GRAY AND SOUTHWESTERN WHEELER COUNTIES...INCLUDING THE CITY OF SHAMROCK...SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JORDAN
Special weather statement, Jun 15, 5:45 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 545 PM CDT SUN JUN 15 2008 OKZ003-152345- BEAVER OK- 545 PM CDT SUN JUN 15 2008 ...STRONG THUNDERSTORMS IN NORTHERN BEAVER COUNTY... AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 7 MILES SOUTHWEST OF BEAVER AND 10 MILES NORTHEAST OF BEAVER MOVING NORTHEAST AT 15 MPH. UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. PEOPLE IN NORTHERN BEAVER COUNTY...INCLUDING THE CITY OF BEAVER... SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. JORDAN
Local storm report, Jun 15, 6:53 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
653 PM CDT SUN JUN 15 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL 1 E HEDLEY 34.87N 100.64W
06/15/2008 E1.75 INCH DONLEY TX LAW ENFORCEMENT
&&
EVENT NUMBER 00593
BILODEAUThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
0.2 hours before the tornado, 159 km from the path. June 16, 2008.
- Mixed-layer CAPE
- 861 J/kg
- Mixed-layer CIN
- -37 J/kg
- Surface CAPE
- 1510 J/kg
- Mixed-layer LCL
- 2594 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
- 0-3 km lapse rate
- 9.0 K/km
Dodge City, (KDDC), 12:00Z
11.8 hours after it, 159 km from the path. June 16, 2008.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- -253 J/kg
- Surface CAPE
- 966 J/kg
- Mixed-layer LCL
- 978 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 4.3 K/km
The radar
The Dodge City radar (KDDC), 156 km away, was scanning. The volume nearest the touchdown began at 00:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 00:10 UTC | TORNADO | 6 Wnw Booker | Ochiltree, TX | DISSIPATED NEAR HIGHWAY 15 AT 715 PM...6 MILES WEST OF BOOKER |
| 00:20 UTC | HAIL 0.75 | 12 Ene Perryton | Ochiltree, TX | |
| 00:34 UTC | HAIL 1.5 | 9 Ne Perryton | Ochiltree, TX | |
| 00:54 UTC | HAIL 2.5 | 9 E Perryton | Ochiltree, TX | |
| 01:10 UTC | HAIL 1 | 10 S Booker | Lipscomb, TX |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of June 15, 2008
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.